Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 62, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 5, 2018, 4:33 PM EDT for 4 counties in Pennsylvania. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2018, 4:33 PM EDT (20:33 UTC)
- Expired
- Aug 5, 2018, 6:01 PM EDT
- In force
- 88 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allegheny County, PA, Armstrong County, PA, Butler County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 51 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 601 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
542 WGUS51 KPBZ 052033 FFWPBZ PAC003-005-019-129-052330- /O.NEW.KPBZ.FF.W.0062.180805T2033Z-180805T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Pittsburgh PA 433 PM EDT SUN AUG 5 2018 The National Weather Service in Pittsburgh has issued a * Flash Flood Warning for... Southeastern Butler County in west central Pennsylvania... Northeastern Allegheny County in southwestern Pennsylvania... Northwestern Westmoreland County in southwestern Pennsylvania... Southwestern Armstrong County in west central Pennsylvania... * Until 730 PM EDT. * At 432 PM EDT, radar indicated heavy rain in the warned area. FLASH FLOODING... Expected. ESTIMATED RAINFALL... Up to 2 inches. ADDITIONAL RAINFALL...Up to 1 inch. * Some locations that may experience flooding include... Lower Burrell... Harrison Township... Leechburg... Freeport... West Leechburg... PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown. Most flood fatalities occur in vehicles. Please report flooding by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. && LAT...LON 4074 7960 4062 7960 4061 7972 4073 7974 $$ CL
1 follow-up statement
568 WGUS71 KPBZ 052201 FFSPBZ Flash Flood Statement National Weather Service Pittsburgh PA 601 PM EDT SUN AUG 5 2018 PAC003-005-019-129-052210- /O.CAN.KPBZ.FF.W.0062.000000T0000Z-180805T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Butler PA-Allegheny PA-Westmoreland PA-Armstrong PA- 601 PM EDT SUN AUG 5 2018 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN BUTLER...NORTHEASTERN ALLEGHENY...NORTHWESTERN WESTMORELAND AND SOUTHWESTERN ARMSTRONG COUNTIES IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4074 7960 4062 7960 4061 7972 4073 7974 $$ CL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 3:31 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 5, 3:31 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 331 PM EDT Sun Aug 5 2018 .SYNOPSIS... Scattered afternoon and early evening showers and storms are expected today and Monday, with otherwise hot and humid conditions prevailing. The heat and humidity will be interrupted by likely storms with a Tuesday cold frontal approach. && .NEAR TERM /THROUGH MONDAY/... While overall convective activity has been isolated this afternoon, storms have been a bit more scattered in coverage between I-70 and I-76 in western Pennsylvania and the northern West Virginia panhandle. Minimal winds throughout the vertical profile means that storms will be slow moving due to a lack of background flow, and this has already resulted in some flash flooding. In addition, hot and humid weather has allowed for plenty of instability, producing large hail and wind damage. This convection is expected to last into the evening hours, after which precipitation should come to an end overnight. All locations will have a slight chance for thunderstorms again tomorrow, with the focus expected to be northwest of Pittsburgh from Mercer into Youngstown as well as in the highest elevations of the ridges. Although high temperatures will approach 90 degrees tomorrow, heat indices are not forecast to exceed the mid 90s. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... The main feature in this part of the forecast will be a cold front slowly making its way east. The bulk of the rain will be falling along and ahead of the front, so even though the front won't move through the region until Wednesday, likely showers/storms are in the forecast for both Tuesday and Wednesday, with a chance of storms Tuesday night. The passage of the cold front will allow highs to fall from near 90 on Monday down to 80 on Wednesday. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... Broad upper level trough will remain over the eastern United States during the extended forecast, with both the ECMWF and GFS closing the trough off into an upper level low over the Ohio Valley by Sunday. The trough will keep at least a slight chance of showers/storms in the forecast through the weekend. Temperatures will be near normal. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... Convective temperatures breached easily this afternoon, and shower/thunderstorm coverage growing quickly. As of 18Z, the PIT-HLG corridor has the most activity although airports themselves remain dry. This could change here and elsewhere, with isolated microbursts, occasional lightning and brief IFR restrictions to visibility in heavy rain in the strongest storms. Otherwise, VFR conditions expected with caveats for pre-dawn fog, in and around river valleys (BVI, DUJ in particular). OUTLOOK... The next chance for general restrictions is likely with a Tuesday cold front. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Aug 5, 3:17 AM EDT, 13 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 317 AM EDT Sun Aug 5 2018 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-060730- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 317 AM EDT Sun Aug 5 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Aug 5, 3:06 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
306 PM EDT SUN AUG 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 1 W LIBRARY JUNCTION 40.29N 80.07W
08/05/2018 E1.00 INCH WASHINGTON PA PUBLIC
QUARTER SIZE HAIL ON SPRINGBROOKE DRIVE.
&&
EVENT NUMBER PBZ1803327
SKHLocal storm report, Aug 5, 3:29 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
329 PM EDT SUN AUG 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM FLASH FLOOD 1 SE CARRICK 40.39N 79.98W
08/05/2018 ALLEGHENY PA LAW ENFORCEMENT
FLOODING NEAR INTERSECTION OF BECKS RUN RD/RAVEN
STREET. 1 VEHICLE WAS STUCK IN WATER.
&&
EVENT NUMBER PBZ1803328
SKHLocal storm report, Aug 5, 3:40 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
340 PM EDT SUN AUG 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM TSTM WND DMG 1 ENE LIBRARY JUNCTION 40.29N 80.04W
08/05/2018 ALLEGHENY PA SOCIAL MEDIA
TREE BLOWN DOWN IN BACKYARD NEAR BRAUN AND CHURCHILL
ROAD.
&&
EVENT NUMBER PBZ1803329
SKHSpecial weather statement, Aug 5, 3:46 PM EDT, 47 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 346 PM EDT SUN AUG 5 2018 PAZ073-052015- Westmoreland- 346 PM EDT SUN AUG 5 2018 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND WILL AFFECT CENTRAL WESTMORELAND COUNTY... At 345 PM EDT, a strong thunderstorm was located over Delmont, or near Jeannette, moving east at 10 mph. Wind gusts up to 55 mph and small hail are possible with this storm. Locations impacted include... Greensburg... Delmont... New Alexandria... Crabtree... LAT...LON 4034 7958 4041 7959 4046 7941 4033 7939 TIME...MOT...LOC 1945Z 269DEG 7KT 4038 7954 CL
Local storm report, Aug 5, 3:49 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
349 PM EDT SUN AUG 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM NON-TSTM WND DMG SOUTH WHEELING 40.04N 80.73W
08/05/2018 OHIO WV SOCIAL MEDIA
TREE DOWN ON 4300 WATER STREET
&&
EVENT NUMBER PBZ1803330
SKHLocal storm report, Aug 5, 4:33 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
433 PM EDT SUN AUG 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TSTM WND DMG 1 E SLIGO 40.65N 79.67W
08/05/2018 WESTMORELAND PA 911 CALL CENTER
TREES DOWN ALONG GARVERS FERRY ROAD.
&&
EVENT NUMBER PBZ1803331
SKHThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 12:49 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver | 12 min |
| Aug 5, 2:18 PM EDT | Flash Flood Warning | PBZ | Allegheny | 117 min |
| Aug 5, 2:45 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 45 min |
| Aug 5, 3:13 PM EDT | Flash Flood Warning | PBZ | Allegheny, Washington | 99 min |
| Aug 5, 3:32 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Westmoreland | 118 min |
| Aug 5, 3:46 PM EDT | Special Weather Statement | PBZ | Westmoreland | 29 min |
| Aug 5, 4:03 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Westmoreland | 27 min |
| Aug 5, 4:36 PM EDT | Areal Flood Advisory | PBZ | Westmoreland | 2 hr |
| Aug 5, 5:07 PM EDT | Special Weather Statement | PBZ | Butler | 23 min |
| Aug 5, 7:02 PM EDT | Special Weather Statement | PBZ | Mercer | 28 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.